Alert archive / Kansas / River Flood Warnings in 2017

River Flood Warning 40, NWS Wichita, KS

May 13, 2017Cowley County, Kansas

NWS Wichita, KS issued this river flood warning at May 13, 2017, 8:35 PM CDT for Cowley County, Kansas. It was in force for 19 hr.

The area

The outline as issued.

The facts

Issued
May 13, 2017, 8:35 PM CDT (01:35 UTC)
Expired
May 14, 2017, 4:00 PM CDT
In force
19 hr
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Flood severity
Minor

County Cowley County, KS

The radar

The Wichita radar (KICT), 72 km from the middle of the area, began a volume at 01:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Arkansas River at Arkansas City (ARCK1). The gauge peaked at 11.16 ft at May 14, 2017, 1:00 AM CDT.

actionminormoderate101505/1405/15
Action stage
9 ft
Minor stage
11 ft
Moderate stage
17 ft
Major stage
21 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 07146500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

591 
WGUS43 KICT 140135
FLWICT
BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE WICHITA KS
835 PM CDT SAT MAY 13 2017

...The National Weather Service in Wichita has issued a flood warning
for the following river in Kansas... 

  Arkansas River At Arkansas City affecting Cowley County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive into flooded areas or go around barricades. Nearly two 
feet of water will carry most vehicles away. Turn around don't drown.

&&

KSC035-141535-
/O.NEW.KICT.FL.W.0040.170514T0135Z-170514T2100Z/
/ARCK1.1.ER.170514T0015Z.170514T0600Z.170514T0900Z.NO/
835 PM CDT SAT MAY 13 2017

The National Weather Service in Wichita, KS has issued a 

* Flood Warning for 
  The Arkansas River At Arkansas City.
* From this evening until Sunday afternoon.
* At 8:00 PM Saturday the stage was 11.0 feet.
* Flood stage is 11.0 feet.
* Minor flooding is occurring and Minor flooding is forecast.
* Forecast...The river will continue rising to near 11.1 feet by 
  1 AM Sunday morning. The river will fall below flood stage by 
  sunrise Sunday morning.
* Impact...At 11.0 feet...Flooding of agricultural lands can be 
  expected with bank overflows on west side of river. West Chestnut 
  Avenue west of the river floods. 

&&


                     FLD       OBSERVED        FORECAST 7 PM
Location             STG    STG  DAY  TIME    Sun   Mon   Tue   
  Arkansas City      11.0  11.0  Sat 08 PM    9.8   7.2   5.8
    
&&
    
LAT...LON 3717 9704 3710 9703 3700 9684 3700 9703
      3703 9713 3715 9722             

$$

KED
1 follow-up statement
856 
WGUS83 KICT 141255
FLSICT
FLOOD STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS 
755 AM CDT SUN MAY 14 2017

...The flood warning is cancelled for the following river in 
Kansas...
 
  Arkansas River at Arkansas City affecting Cowley County.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive into flooded areas or go around barricades. Nearly two 
feet of water will carry most vehicles away. Turn around don't drown.

&&

KSC035-141325-
/O.CAN.KICT.FL.W.0040.000000T0000Z-170514T2100Z/
/ARCK1.1.ER.170514T0015Z.170514T0745Z.170514T1130Z.NO/
755 AM CDT SUN MAY 14 2017

The Flood Warning is cancelled for
  The Arkansas River At Arkansas City.
* At 7:00 AM Sunday the stage was 10.9 feet and falling.
* Flood stage is 11.0 feet.
* Fell below flood stage at  6:30 AM Sunday.
* Forecast...The river will continue to fall to 8.0 feet by Monday 
  morning.
* Impact...At 11.0 feet...Flooding of agricultural lands can be 
  expected with bank overflows on west side of river. West Chestnut 
  Avenue west of the river floods. 

&&


                  FLD    OBSERVED           FORECAST 7 AM
Location          STG    STG  DAY TIME     Mon    Tue    Wed
  Arkansas City   11.0  10.9  Sun 7 AM     8.0    6.4    5.9
    
&&
     
LAT...LON 3717 9704 3710 9703 3700 9684 3700 9703
      3703 9713 3715 9722             

$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this river flood warning went out at May 13, 6:46 PM CDT, 1 hour 49 minutes earlier.

Area forecast discussion, May 13, 6:46 PM CDT, 1 hour 49 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
646 PM CDT Sat May 13 2017

.SHORT TERM...(This evening through Tuesday Night)
Issued at 305 PM CDT Sat May 13 2017

A mid/upper ridge remains situated across the Central Conus with
continued mild and dry weather conditions anticipated through
Monday before a shortwave trough moves eastward across the
Southern Rockies bringing increasing chances for deep moist
convection across the region. The H85 thermal ridge will expand
eastward through the period supporting rising temperatures through
early next week with increasing southerly winds possibly flirting
with advisory levels across Central KS on Mon.

Tuesday...a shortwave trough is progged to move across the Southern
Rockies and into Central Plains states late in the period. The GFS &
NAM are more progressive when compared to the ECMWF but all
solutions would support a round of severe storms across much of the
area.

.LONG TERM...(Wednesday through Saturday)
Issued at 305 PM CDT Sat May 13 2017

Shortwave ridging will return in the wake of the trough bringing a
break in the action on Wed afternoon. If the more progressive
solution verifies, we could see an attempt at storm development
across Southeast KS but confidence remains fairly low at this
time. Another vigorous shortwave trough is progged to move into
the Rockies bringing additional chances for deep moist convection
Thu-Fri with severe storms possible through the period. A more
stable post-frontal regime is anticipated as we move into the
weekend with a return to more seasonable temperatures.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday Evening)
Issued at 645 PM CDT Sat May 13 2017

Low-level wind shear continues to be the greatest hazard tonight
as low-level jet presses harder on the accelerator. Velocities
from SSW 45-57kts from 1,500-2,000ft are likely across most areas
~05Z with Southeast KS the exception. By 15Z south winds increase
to ~22kts sustained with ~30kt gusts in nearly all areas and
would persist through late Sun Afternoon. All areas to remain VFR
with cloudiness no lower than 10,000ft.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    57  84  63  87 /   0   0   0   0
Hutchinson      58  85  63  87 /   0   0   0   0
Newton          57  84  63  86 /   0   0   0   0
ElDorado        57  83  63  86 /   0   0   0   0
Winfield-KWLD   57  84  63  87 /   0   0   0   0
Russell         58  90  64  91 /   0   0   0  10
Great Bend      58  89  64  89 /   0   0   0  10
Salina          59  87  65  89 /   0   0   0  10
McPherson       58  85  63  87 /   0   0   0   0
Coffeyville     54  82  59  85 /   0   0   0   0
Chanute         55  82  60  85 /   0   0   0   0
Iola            55  82  60  85 /   0   0   0   0
Parsons-KPPF    55  81  60  85 /   0   0   0   0

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...MWM
LONG TERM...MWM
AVIATION...EPS
Hazardous weather outlook, May 13, 3:54 PM CDT, 4 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
354 PM CDT Sat May 13 2017

KSZ032-033-047>053-067>072-082-083-091>096-098>100-142100-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
354 PM CDT Sat May 13 2017

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

Minor flooding will continue tonight along various creeks, streams
and rivers across South Central and Southeast Kansas. Please refer
to the river flood warning statements for further details.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Minor flooding will continue into Sunday along various creeks,
streams and rivers across South Central and Southeast Kansas.
Please refer to the river flood warning statements for further
details.

The potential for thunderstorms will increase on Tuesday afternoon
and night, and again Thursday through Friday night. The overall
pattern favors severe storms along with pockets of heavy rain and
flooding. Finer details remain uncertain this far out, so please
stay tuned for later forecasts and outlooks.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

&&

For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/

Nearby

River Flood Warnings in Kansas, 2017Every river flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.